Thunderstorm Wind, Wheatland
- When
- August 25, 6:15 PM MST
- Where
- Wheatland County, 5.29 mi E of Shawmut
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.340, -109.410
A wind gust of 77 mph was reported 5 miles east of Shawmut.
A couple of isolated thunderstorms produced severe wind gusts across portions of Wheatland and Yellowstone Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced severe wind gusts across portions of Wheatland and Yellowstone Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 25, 4:09 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
509 PM MDT Tue Aug 25 2020
.UPDATE...
Have made a quick update to lower pops early this evening,
especially central and east, as we are currently seeing a region
of subsidence behind a wave earlier this afternoon. Good area of
showers/t-storms in central MT will spread east and reach our area
(especially our NW cwa) a bit later this evening. For Billings,
best chance of seeing impacts from nearby storms (i.e. wind) is
beginning around 03z. JKL
&&
.DISCUSSION...
Tonight through Wednesday night...
Showers and thunderstorms will continue through the afternoon and
evening due to shortwave energy and monsoon moistures moving over
the area. Strong winds will be the main concern with these storms
as the freezing level is quite high. Showers and thunderstorms
will be west of Billings during the afternoon, slowly shifting
eastward this evening. Precipitable waters will be near an inch so
dry lightning is not as big of a concern today as it was
yesterday.
Wednesday will be similar to today with showers and thunderstorms
over the central zones. Precipitable water will be higher than
today and gusty winds will be less of a threat with storms that
form, but still a possibility. Smoke has been left out of the
grids for tomorrow due to recent model runs but will leave that
for the mid shift to add if models change in the next 12 hours.
High temps reach the upper 90s with a few 90s possible. Low temps
will remain in the mid 50s in the west with mid 60s possible
along and east of Billings.
Carrothers
Thursday through Monday...
Zonal flow will continue on Thursday along with a shortwave
passing over the area during the afternoon. Thursday will look
similar to today and Wednesday before warm and dry out for Friday
and Saturday. Showers and thunderstorms will be isolated across
the area on Thursday afternoon.
Big changes are in store this weekend with a strong cold front
pushing through the area on Sunday. Saturdays weather, ahead of
the front, will be downsloping so temperatures are expected to
warm back into the 90s along with low humidities and increased
winds. The pressure gradient tightens ahead of the front which
will increase winds. Have bumped winds up to widespread gusts of
25 - 30 mph at this time. Saturday will be a day of fire weather
concern so we will update as we move closer.
Ensembles have been consistent with a cold front passing over the
area on Sunday. It is possible that the high temperatures on
Sunday will be around midnight with cooling temperatures expected
the rest of the day. As of now, high temps will cool around 20
degrees from what we will see on Saturday. Winds will also
increase behind the front so widespread winds gusting to 35 mph is
possible. Temperatures Monday will be 10 to 15 degrees below
normal.
Carrothers
&&
.AVIATION...
Wildfire smoke will continue to result in poor slant range
visibility across the region. The smoke could reduce surface
visibility at times through Wednesday, with MVFR visibilities
possible for brief periods.
Scattered showers and thunderstorms will develop this afternoon
over western areas and shift eastward through the evening hours as
a weak cold front moves through. Local MVFR/IFR conditions are
possible due to heavy rain with thunderstorms. Wind gusts over
40kts are possible with storms as well. Convection will persist
into the early morning hours over SE Montana, dissipating before
sunrise. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 063/088 062/085 057/081 057/091 057/072 046/066 046/073
33/T 55/T 21/U 00/U 14/T 54/T 32/W
LVM 053/088 052/084 048/083 048/089 049/072 038/066 039/073
65/T 65/T 21/U 01/U 25/T 54/T 43/W
HDN 060/090 059/086 054/082 054/092 055/074 044/067 044/073
42/T 44/T 21/U 00/U 14/T 54/T 32/W
MLS 066/090 064/087 056/080 057/091 058/075 047/067 046/071
52/T 45/T 20/U 00/U 13/T 53/T 32/W
4BQ 064/090 062/087 057/080 056/090 059/077 046/067 046/070
33/T 46/T 31/U 11/U 13/T 54/T 32/W
BHK 062/088 060/083 054/077 051/086 056/076 045/066 043/070
34/T 46/T 30/U 00/U 13/T 53/T 32/W
SHR 057/089 056/086 052/081 051/090 054/074 040/067 041/070
34/T 56/T 53/T 21/U 14/T 64/T 43/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
628 PM MDT Tue Aug 25 2020
MTZ063-228-260115-
Judith Gap MT-Southern Wheatland MT-
628 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY...
At 626 PM MDT, Doppler radar was tracking a series of strong
thunderstorm 10 miles northwest of Harlowton, moving northeast at 35
mph.
Wind gusts of 50 to 55 mph is possible with this storm.
Locations impacted include...
Harlowton, Judith Gap and Twodot.
LAT...LON 4669 10980 4670 10939 4675 10939 4675 10901
4667 10901 4667 10904 4665 10903 4665 10909
4656 10928 4656 10934 4654 10939 4650 10939
4631 10991 4632 11028 4671 11027 4671 11021
4672 11019 4672 11013 4675 11009 4675 10996
TIME...MOT...LOC 0026Z 236DEG 55KT 4655 10997
VertzSpecial Weather Statement
National Weather Service Billings MT
709 PM MDT Tue Aug 25 2020
MTZ042-063-141-172-228-260200-
Melville Foothills MT-Golden Valley MT-Judith Gap MT-
Southern Wheatland MT-Northern Sweet Grass MT-
709 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY...
At 707 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northeast of Harlowton to 18 miles
northeast of Big Timber. Movement was east at 35 mph.
Wind gusts of 45 to 55 mph along with half inch hail are expected
with these storms.
Locations impacted include...
Ryegate, Deadmans Basin Reservoir, Lavina, Franklin and Shawmut.
LAT...LON 4675 10901 4662 10901 4662 10898 4658 10899
4658 10890 4649 10891 4649 10888 4646 10888
4613 10899 4613 10941 4605 10942 4604 10989
4670 10967 4670 10939 4675 10939
TIME...MOT...LOC 0107Z 258DEG 36KT 4667 10960 4608 10979
LesterThe Billings radar (KBLX), 82 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
A wind gust of 77 mph was reported 5 miles east of Shawmut.
A wind gust of 58 mph was recorded at the Billings Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906271, 906272.